Hail, Phillips
- When
- July 22, 4:45 PM MST
- Where
- Phillips County, 12.48 mi SE of Holyoke Arpt
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.440, -102.120
A severe thunderstorm produced large hail, up to ping pong size, in Phillips County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced large hail, up to ping pong size, in Phillips County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 22, 1:00 PM MST, 3 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 200 PM MDT FRI JUL 22 2011 .SHORT TERM...A WEAK AND RELATIVELY DRY SOUTHWESTERLY FLOW ALOFT WILL REMAIN OVER NORTH CENTRAL AND NORTHEAST COLORADO WITH A RIDGE OF HIGH PRESSURE SITTING OVER THE CENTRAL AND SOUTHERN UNITED STATE. RADAR THIS AFTERNOON INDICATED ISOLATED THUNDERSTORMS FORMING ALONG AND EAST OF A LINE EXTENDING FRM JULESBURG TO AKRON TO LIMON TO COLORADO SPRINGS. BEST POTENTIAL FOR TSTMS LATE THIS AFTN AND EVENING WILL BE IN THIS AREA WHERE DEWPOINTS ARE STILL IN THE 50S WITH LAPS SFC BASED CAPES THE 800-1800 J/KG RANGE. BRIEF HEAVY RAIN AND WIND GUSTS TO 50 MPH WILL LIKELY BE THE MAIN PRODUCT OF THESE STORMS. ELSEWHERE THE AIRMASS IS MUCH DRIER WITH DEWPOINTS IN THE 30S ALONG MUCH OF THE URBAN CORRIDOR. THERE MAY STILL BE SOME WEAK HIGH BASED TSTM DEVELOPMENT SOUTH OF DENVER SO WILL KEEP ISOLD POPS TO THE SOUTH AND EAST THIS EVENING...MAINLY FROM AROUND SOUTH PARK TO THE PALMER DIVIDE REGION. LATE TONIGHT INTO SATURDAY MORNING...12-15Z...A WEAK FRONTAL BOUNDARY IS PROGGED TO SLIP INTO DENVER FROM THE NORTH. THERE MAY BE A SLIGHT INCREASE IN LOW LEVEL MOISTURE BY LATE IN THE DAY. OVERALL HOWEVER WILL KEEP JUST ISOLD POPS IN THE GRIDS...MOST OF WHICH WILL REMAIN TO THE SOUTH AND EAST OF DENVER. .LONG TERM...THE UPPER LEVEL RIDGE WILL RECENTER ITSELF OVER THE COLORADO/NEW MEXICO BORDER AREA FOR THE SATURDAY NIGHT THROUGH MONDAY PERIOD. AT THE SAME TIME...LOW LEVEL MOISTURE LAGGING BEHIND A WEAK BACKDOOR COLD FRONT WILL BE INCREASING AS EARLY AS SATURDAY EVENING. HOWEVER...AIRMASS SHOULD REMAIN CAPPED IN MOST LOCATIONS DUE TO THE SLIGHTLY COOLER BOUNDARY LAYER. MAIN THREAT FOR ANY STORMS WOULD BE FROM SUMMIT AND PARK COUNTIES EASTWARD ACROSS THE PALMER DIVIDE AREA WHERE CAP IS WEAKEST. ON SUNDAY...THE AIRMASS CONTINUES TO MOISTEN WITH PRECIPITABLE WATER VALUES CLIMBING INTO THE 1.0 TO 1.25 INCH RANGE ACROSS THE PLAINS. THE CAP WILL BE WEAKER AS WELL ESPECIALLY IN/NEAR THE FRONT RANGE. CANT RULE OUT SOME LOCALLY HEAVY RAINFALL WITH SLOW STORM MOTION... BUT WARM CLOUD DEPTH AND PRECIPITATION EFFICIENCY MAY BE LIMITED BY HIGH LCLS. MODEL AVERAGES POINT TO SLIGHT DRYING AND WARMING MONDAY...ONLY TO HAVE MOISTURE INCREASE AGAIN BY TUESDAY OR WEDNESDAY. FROM MID/UPPER LEVEL MOISTURE FIELDS...IT LOOKS LIKE BETTER MONSOONAL MOISTURE PLUME WILL REMAIN OVER THE FORECAST AREA THROUGH MOST OF NEXT WEEK. WE WILL HAVE TO WATCH FOR THE NORTHERN STREAM BRINGING IN SOME DRIER AIR FROM THE NORTH...BUT AT THIS TIME POPS WOULD AVERAGE ABOVE CLIMATOLOGY GIVEN THE DEEPER MOISTURE FORESEEN. THIS WOULD ALSO BRING A RETURN THREAT OF LOCALLY HEAVY RAINFALL AND FLOODING CONCERNS. HIGH TEMPERATURES WILL BE COOLING A FEW DEGREES WITH MORE CLOUDS AND STORMS. && .AVIATION...VFR CIGS AND VSBYS EXPECTED OVER THE NEXT 24 HOURS. IT APPEARS ANY THUNDERSTORMS THAT DEVELOP WILL REMAIN WELL TO THE EAST AND SOUTH OF THE DENVER AREA. OUTFLOW BOUNDARIES MAY DEVELOP FROM WEAK CUMULUS BUILDUPS THROUGH 02Z...BUT THEIR GUSTS SHOULD BE UNDER 25 MPH. A WEAK FRONTAL BOUNDARY IS EXPECTED TO MOVE THROUGH DENVER IN THE 12-15Z TIME FRAME SATURDAY MORNING. NORMAL DRAINAGE WINDS CAN BE EXPECTED THROUGH 08Z...THEN THEY WILL GRADUALLY SHIFT FROM THE WEST AND THEN NORTH FOLLOWING THE PASSAGE OF THE FRONT. WIND SPEEDS SHUD REMAIN BLO 10 KTS WITH THE FRONT. TSTMS AGAIN EXPECTED TO REMAIN SOUTH AND EAST OF DENVER SATURDAY AFTN. && .HYDROLOGY...THE THREAT FOR FLASH FLOODING IS VERY LOW THROUGH SATURDAY NIGHT WITH A DRIER AND MORE STABLE AIRMASS IN PLACE ACROSS THE FRONT RANGE. A WEAK BACKDOOR COLD FRONT IS EXPECTED TO BRING AN INCREASE IN MOISTURE AND PRECIPITABLE WATER VALUES BY SUNDAY. WHILE THE DEEPER MOISTURE MAY DECREASE SLIGHTLY MONDAY...AN EVEN GREATER MOISTURE PLUME SHOULD OVERSPREAD THE FORECAST AREA BY TUESDAY AND WEDNESDAY AND REMAIN IN PLACE THROUGH MUCH OF NEXT WEEK. ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AND POSSIBLE FLOODING PROBLEMS. FLOOD ADVISORY FOR THE COLORADO RIVER NEAR GRANBY HAS BEEN CANCELLED AS RESERVOIR RELEASES HAVE DECREASED. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...COOPER LONG TERM....BARJENBRUCH AVIATION...COOPER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1056 AM MDT FRI JUL 22 2011 COZ030>051-231200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1056 AM MDT FRI JUL 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A DRIER AND WARMER AIRMASS OVER THE MOUNTAINS AND ADJACENT PLAINS. THE MAIN PLUME OF MOISTURE HAS SHIFTED EASTWARD OVER SOUTHEAST COLORADO...BUT THERE WILL STILL BE A SLIGHT CHANCE OF THUNDERSTORMS OVER THE EASTERN PLAINS...PALMER DIVIDE AND IN THE MOUNTAINS SOUTH OF INTERSTATE 70.. TEMPERATURES WILL BE EVEN WARMER TODAY...WITH READINGS IN THE MID TO UPPER 90S OVER THE NORTHEAST PLAINS. EXPECT BRIEF RAIN AND GUSTY WINDS WITH THE STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AFTER GENERALLY DRY AND VERY WARM CONDITIONS ON SATURDAY...LOOK FOR THE DAILY ROUND OF AFTERNOON AND EVENING THUNDERSTORMS TO RETURN TO THE OUTLOOK AREA STARTING SUNDAY. BY TUESDAY...A DEEPER PLUME OF MONSOONAL MOISTURE IS EXPECTED TO POSITION ITSELF ACROSS THE AREA. AS A RESULT...HEAVY RAINFALL WILL BE POSSIBLE FROM THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS. SIMILAR CONDITIONS ARE EXPECTED TO REMAIN IN PLACE THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. COOPER/BARJENBRUCH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
531 PM MDT FRI JUL 22 2011
COZ050-051-230000-
SEDGWICK COUNTY CO-PHILLIPS COUNTY CO-
531 PM MDT FRI JUL 22 2011
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR
EXTREME SOUTHEASTERN SEDGWICK COUNTY
EASTERN PHILLIPS COUNTY
AT 531 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS
LOCATED 6 MILES SOUTH OF PLEASANT VALLEY...OR 10 MILES SOUTHEAST OF
HOLYOKE...MOVING NORTHEAST AT 5 MPH.
LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO PLEASANT
VALLEY AND AMHERST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINS MAY ALSO OCCUR WITH THIS STORM...WHICH MAY FLOOD
LOW-LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR
VEHICLE ON A FLOODED ROADWAY.
&&
LAT...LON 4043 10212 4044 10218 4064 10232 4077 10205
4069 10204 4048 10204
TIME...MOT...LOC 2331Z 218DEG 6KT 4052 10213
DANKERSThe Goodland radar (KGLD), 125 km away, was scanning. The volume nearest the first event began at 23:45 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 320159.